Hail, Weld
- When
- July 24, 3:07 PM MST
- Where
- Weld County, 7.51 mi SW of Grover
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.800, -104.330
Severe thunderstorms produced damaging hail from quarter to baseball size. In addition, straight-line winds leveled a greenhouse and caused tree damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced damaging hail from quarter to baseball size. In addition, straight-line winds leveled a greenhouse and caused tree damage. Very heavy rain in Fort Morgan produced flash flooding. A peak wind gust to 74 mph was measured at Denver International Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 24, 11:15 AM MST, 3 hours 52 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1215 PM MDT SUN JUL 24 2016 .UPDATE... Issued at 1207 PM MDT Sun Jul 24 2016 Some concerns with the convective forecast for today, chiefly with the amount of energy that will be available this afternoon. Models are overdoing the moisture return at least for the afternoon. Dew points have dropped to around 40 near the Front Range and are in the mid to upper 50s on the plains even before deep mixing has begun. Anticipate these numbers to drop a little more this afternoon before they start climbing again on persistent southeast winds this evening. This leaves us with a pretty well capped atmosphere this afternoon. In the mountains temperatures are similar to the past few days, but it is a little drier there also. So we should be able to generate mountain storms, but with low CAPES in and near the mountains until this evening. This calls into question the severe threat especially near the mountains. Even when the moisture comes this evening, it may not be warm enough to generate strong storms. There may be more of a threat out on the plains where there is richer moisture, but it seems like the temperature should take the edge off of everything with CAPEs closer to 1000 J/kg and not the higher numbers in some of the models. This could be enough for a few severe pulses, and with a drier environment there could be some wind risk as well, but for the most part I would expect subsevere storms that are increasingly wet as they spread eastward. At least with temperatures in the upper 80s at early evening the hail that does develop will have a chance of getting to the ground, so isolated one inch hail does make sense. All in all little change to our forecast other then tweaking timing details. I did raise the highs this afternoon along the Front Range as we are running a few degrees warmer than expected. && .SHORT TERM...(Today and tonight) Issued at 230 AM MDT Sun Jul 24 2016 A moderate westerly flow aloft will remain over the state today...as a jet max stretches across northern Colorado...with 250 mb winds of 50-60kts. This has allowed for tstms to persist overnight in the mountains while it is just now exiting the northeast plains. At the surface...low level moisture will increase this morning as a cool front settles along the Front Range Foothills and Palmer Divide. As a result...temperatures today should be around 10 degrees cooler the yesterday. CAPES are progged to increase however as east/southeasterly winds advect high dewpoints into the northeast plains and urban corridor. NAM12 forecast soundings generate anywhere from 1500-2500 j/kg of CAPE over east central and northeast Colorado...with the boundary layer theta-e axis stretching from Limon to Fort Collins. Precipitable water values by this afternoon will be 1.2-1.3 inches with storm motions northwest around 15kts. Southeasterly winds will also increase the likelihood of a Denver Cyclone which will act as a focus for tstms south and east of Denver. Enough shear today for a severe thunderstorm or two which is why SPC has placed most of eastern CO in the marginal category this aftn and evening. Main threat will be thunderstorm strong wind gusts and a greater potential for heavy rainfall. Enough shear for hail up to one inch as well. The 00Z experimental HRRR...the most complete run at this time...appears to bring two areas of showers and tstms across the cwa. The first one which is responsible for the tstms in mountains west of Summit County early this morning...is progged to start pushing into the Urban Corridor around 15z and into the northeast plains by 20z...then another round develops from west to east after 22Z. Not sure if this will pan out exactly as it has been advertised...but will go with chc pops over the mountains and Palmer Divide...with lesser pops towards southeastern WY/western Nebraska where the boundary layer will be a bit more stable by this aftn. Best window for tstms this evening will be in the 00z-04z windows...with decreasing pops thereafter. .LONG TERM...(Monday through Saturday) Issued at 230 AM MDT Sun Jul 24 2016 The upper level high over the srn Rockies will rebuild further north into srn CO on Mon with wnw flow aloft over nrn CO. There are some differences between the ECMWF and other models with regard subtropical moisture. The ECMWF shows an increase in mid lvl moisture across the area by aftn while the other models do not. For now will continue with 20% to 30% pops over the higher terrain with the best focus along and south of I-70. Over nern CO the low lvl flow will become more sse with the hi res models showing a Denver cyclone developing. Overall low lvl moisture should continue over the plains with decent cape. Should see wdly sct aftn tstms along the front range with some of the storms spreading across the plains fm late aftn thru the evening hours. As for highs readings will be in the lower to mid 90s across nern CO. On Tue the upper level high will still be over CO however the ECMWF and GFS still show a wk mid lvl trough moving across late in the aftn into Tue night. If this feature is real then there would be a better chc of storms across the area. As for highs will keep readings once again in the lower to mid 90s across the plains. By Wed the upper level high retrogrades back into the Great Basin with the flow aloft becoming more wnw. This would keep the flow of subtropical moisture to the south of the area and decrease the chc of storms. Meanwhile there are some differences between the ECMWF and GFS with respect to the sfc ptrn across nern CO. The ECMWF has a cool fnt moving across the plains while the GFS does not. As a result this leads to significant differences in high temps across nern CO as the GFS has readings roughly 5 to 8 degrees warmer than the ECMWF. In addition the ECMWF has some convection developing over the plains as low lvl moisture increases behind the fnt while the GFS has nothing. At this point will mention some low pops and keep highs in the lower to mid 90s over nern CO. For Thu and Fri the upper level high will remain over the Great Basin with wnw flow aloft. Thus the flow of subtropical moisture will stay south of the area with limited tstm development in the mtns and higher valleys. Meanwhile over nern CO a fnt will move across the area on Thu with significant temp differences between the ECMWF and GFS once again. The ECMWF has highs only in the upper 70s to lower 80s across the plains while the GFS has readings in the 85 to 90 degree range. As for tstms both models show a disturbance embedded in the wnw flow which combined with decent instability across the plains may lead to a better chc of storms. On Fri the ECMWF and GFS are in better agreement with highs over nern CO as both models have readings fm 85 to 90 degrees. Meanwhile with decent instability remaining over the plains will likely see another round of sct storms. In the mtns and higher valleys tstm coverage will likely remain rather isold. For Sat the GFS begins to shift the upper level high eastward into CO while the ECMWF keeps it over the Great Basin. Meanwhile neither model shows much influx of subtropical moisture so tstm coverage in the mtns will remain rather isold. Over nern CO there still will be favorable instability in place so will mention widely sct storms. Highs on Sat will be in the upper 80s to lower 90s across the plains. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1207 PM MDT Sun Jul 24 2016 VFR through tonight. Expecting isolated thunderstorms to move off the mountains this afternoon. Main impact will be one or two periods of variable winds gusting as high as 30 knots in the late afternoon and evening. There is a chance of increased thunderstorm activity in the evening, but most of this is expected to be east of Denver so just a low probability of any greater impact to the Denver terminals. && .BOU Watches/Warnings/Advisories... None. && UPDATE...Gimmestad SHORT TERM...Cooper LONG TERM...RPK AVIATION...Gimmestad
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1109 AM MDT SUN JUL 24 2016 COZ030>051-251715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1109 AM MDT SUN JUL 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THIS AFTERNOON...AND SPREAD ONTO THE PLAINS IN THE LATE AFTERNOON AND EVENING. OVER AND NEAR THE MOUNTAINS THE STORMS WILL GENERALLY BE WEAK WITH THE MAIN THREATS LIGHTNING AND WIND GUSTS TO 40 MPH. ON THE EASTERN PLAINS THERE WILL BE MORE MOISTURE AND INSTABILITY BUT IT WILL TAKE ALL DAY FOR TEMPERATURES TO GET WARM ENOUGH TO SUPPORT STORMS. BY THIS EVENING A FEW STORMS COULD BE SEVERE WITH HAIL UP TO AN INCH IN DIAMETER...WIND GUSTS TO 60 MPH...AND HEAVY RAIN. THE GREATEST THREAT OF SEVERE WEATHER WILL BE IN AREAS EAST AND SOUTHEAST OF DENVER THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL CONTINUE TO BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE PERIOD. MAIN IMPACTS WILL BE A CHANCE OF GUSTY OUTFLOW WINDS...HAIL...BRIEF HEAVY RAIN AND LIGHTNING. TEMPERATURES WILL CONTINUE TO BE NEAR OR ABOVE NORMAL VALUES FOR THIS TIME OF YEAR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. GIMMESTAD/KRIEDERMAN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
304 PM MDT SUN JUL 24 2016
COZ035-038-043-242145-
CENTRAL AND SOUTH WELD COUNTY CO-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
304 PM MDT SUN JUL 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARIMER COUNTY UNTIL
345 PM MDT...
AT 303 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF LYONS...OR 22 MILES SOUTHWEST OF FORT COLLINS...
MOVING EAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SOUTHERN FORT COLLINS...LOVELAND...WINDSOR...JOHNSTOWN...BERTHOUD AND
MEAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS POSSIBLE WITH THIS STORM...AND MAY LEAD TO MINOR
STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4026 10495 4026 10548 4027 10548 4028 10549
4029 10549 4030 10547 4030 10546 4032 10546
4033 10548 4031 10548 4030 10549 4038 10549
4053 10494
TIME...MOT...LOC 2103Z 275DEG 19KT 4031 10536
BAKERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
326 PM MDT SUN JUL 24 2016
COZ035-038-039-043-242215-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY
CO-CENTRAL AND SOUTH WELD COUNTY CO-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
326 PM MDT SUN JUL 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD...NORTHEASTERN
BOULDER AND SOUTHEASTERN LARIMER COUNTIES UNTIL 415 PM MDT...
AT 323 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF LYONS...OR 19 MILES SOUTHWEST OF FORT
COLLINS...MOVING EAST AT 15 MPH. TWO OTHER STORMS WERE QUICKLY
FORMING SOUTH OF THIS STORMS IN EASTERN BOULDER COUNTY. THESE STORMS
WERE ALSO MOVING EAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WESTERN GREELEY...NORTHERN BOULDER...LONGMONT...LOVELAND...
LAFAYETTE...WINDSOR...ERIE...FIRESTONE...JOHNSTOWN...FREDERICK...
MILLIKEN...BERTHOUD...DACONO...MEAD...LYONS AND NIWOT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS POSSIBLE WITH THIS STORM...AND MAY LEAD TO
LOCALIZED STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4050 10485 4003 10489 4003 10496 4004 10496
4004 10498 4003 10498 4004 10530 4037 10535
TIME...MOT...LOC 2123Z 277DEG 13KT 4031 10526
BAKERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 341 PM MDT SUN JUL 24 2016 COZ036-040-041-242230- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY CO- 341 PM MDT SUN JUL 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR DOUGLAS COUNTY UNTIL 430 PM MDT... AT 340 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF CASTLE ROCK...OR 30 MILES NORTH OF COLORADO SPRINGS... MOVING EAST AT 15 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HIGHLANDS RANCH...CASTLE ROCK...PARKER...LONE TREE...LARKSPUR... THE PINERY...FRANKTOWN...LOUVIERS...PERRY PARK...SURREY RIDGE... BEVERLY HILLS AND SEDALIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR SUDDEN STRONG AND GUSTY OUTFLOW WINDS. SECURE LOOSE OBJECTS AND MOVE TO A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. HEAVY RAINFALL MAY ALSO OCCUR WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3919 10501 3956 10501 3956 10466 3913 10467 TIME...MOT...LOC 2140Z 267DEG 15KT 3928 10484 BAKER
The Cheyenne radar (KCYS), 56 km away, was scanning. The volume nearest the first event began at 22:04 UTC.
6 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.
Intense straight-line winds flattened a greenhouse.
Intense straight-line winds snapped large tree limbs.
Heavy rain, an estimated 2 to 4 inches in 30 minutes, produced extensive flooding of streets, businesses and basements in town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640749, 640757, 640754, 640760, 640753, 640751, 640758, 640750, 640752, 648653, 640755.